Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Have Chronic fatigue syndrome.Taking gabapentin. Reason for having nerve pain?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions
I have a diagnosis of ME/CFS but a puzzling symptom that doesn't seem to fit. For many years, the more active I am, the more I suffer from muscle wasting in my lower legs. My calf muscles turn to flabby mush! This is accompanied by intense nerve pain (burning, tingling, shooting) for which I take Gabapentin -- and by debilitating fatigue and weakness. A period of rest allows my calf muscles to visibly rebuild, I feel stronger, the pain goes away. This cycle has been repeating for about 12 years and has completely changed my life. I'd love some suggestions! Thank you!
Posted Tue, 30 Jul 2013 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 3 hours later
Thanks for posting your query.
The pain in the muscles on working can be due to muscle ischaemia, compromised blood supply to the area, myositis, etc.
You need to consult a neurologist for investigations like EMG so that proper diagnosis can be made for an early treatment.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Follow-up: Have Chronic fatigue syndrome.Taking gabapentin. Reason for having nerve pain? 11 hours later
Dear Dr. Tayal,

Thank you for answering my query. Do I understand you correctly that my muscle wasting, weakness and pain might stem from my cardiac issues...?

I have had cardiac testing that showed slightly lower than normal output from my heart and slightly lower O2 levels in blood. Also, when I did a cardiac test on a stationary bike, my legs grew so weak that the test was halted.

So could cardiac problems lead to actual wasting of muscles? (This happens over a period of about 4 days when I am more active than normal.)

Is there anything else I could look into such as a metabolic problem (due to my thyroid goitre)...I have wondered if protein metabolism is part of the problem ---that my body 'eats' its own muscles. But perhaps this could happen also due to lower O2 and cardiac output?

Thank you for any further advice you could give me.

Answered by Dr. Praveen Tayal 12 hours later
Thanks for writing again.
The pain and wasting that you have is likely to be due to cardiac problem. The alteration in the protein metabolism is not likely to cause such reversible changes.
The lower levels of oxygen causes lactic acid production in the muscles causing the pain.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor